Cesàro Convergent Sequences in the Mackey Topology

  • José RodríguezEmail author


A Banach space X is said to have property (\(\mu ^s\)) if every weak\(^*\)-null sequence in \(X^*\) admits a subsequence, such that all of its subsequences are Cesàro convergent to 0 with respect to the Mackey topology. This is stronger than the so-called property (K) of Kwapień. We prove that property \((\mu ^s)\) holds for every subspace of a Banach space which is strongly generated by an operator with Banach–Saks adjoint (e.g., a strongly super weakly compactly generated space). The stability of property \((\mu ^s)\) under \(\ell ^p\)-sums is discussed. For a family \(\mathcal {A}\) of relatively weakly compact subsets of X, we consider the weaker property \((\mu _\mathcal {A}^s)\) which only requires uniform convergence on the elements of \(\mathcal {A}\), and we give some applications to Banach lattices and Lebesgue–Bochner spaces. We show that every Banach lattice with order continuous norm and weak unit has property \((\mu _\mathcal {A}^s)\) for the family of all L-weakly compact sets. This sharpens a result of de Pagter, Dodds, and Sukochev. On the other hand, we prove that \(L^1(\nu ,X)\) (for a finite measure \(\nu \)) has property \((\mu _\mathcal {A}^s)\) for the family of all \(\delta \mathcal {S}\)-sets whenever X is a subspace of a strongly super weakly compactly generated space.


Mackey topology Cesàro convergence Banach–Saks property strongly super weakly compactly generated space Lebesgue–Bochner space 

Mathematics Subject Classification

Primary 46B50 Secondary 47B07 



This research was supported by projects MTM2014-54182-P and MTM2017-86182-P (AEI/FEDER, UE).


  1. 1.
    Avilés, A., Rodríguez, J.: Convex combinations of weak*-convergent sequences and the Mackey topology. Mediterr. J. Math. 13(6), 4995–5007 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Baernstein, A.: On reflexivity and summability. Studia Math. 42, 91–94 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Beauzamy, B.: Opérateurs uniformément convexifiants. Studia Math. 57(2), 103–139 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Beauzamy, B.: Propriété de Banach-Saks. Studia Math. 66(3), 227–235 (1980)zbMATHCrossRefGoogle Scholar
  5. 5.
    Blass, A.: Combinatorial Cardinal Characteristics of the Continuum, Handbook of Set Theory, vols. 1, 2, 3, pp. 395–489. Springer, Dordrecht (2010)zbMATHGoogle Scholar
  6. 6.
    Calabuig, J.M., Lajara, S., Rodríguez, J., Sánchez-Pérez, E.A.: Compactness in \(L^1\) of a vector measure. Studia Math. 225(3), 259–282 (2014)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Cembranos, P., Mendoza, J.: Banach Spaces of Vector-Valued Functions, Lecture Notes in Mathematics, vol. 1676. Springer, Berlin (1997)zbMATHCrossRefGoogle Scholar
  8. 8.
    Cheng, L., Cheng, Q., Zhang, J.: On super fixed point property and super weak compactness of convex subsets in Banach spaces. J. Math. Anal. Appl. 428(2), 1209–1224 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Day, M.M.: Some more uniformly convex spaces. Bull. Am. Math. Soc. 47, 504–507 (1941)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    de Pagter, B., Dodds, P.G., Sukochev, F.A.: On weak* convergent sequences in duals of symmetric spaces of \(\tau \)-measurable operators. Isr. J. Math. 222(1), 125–164 (2017)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Deville, R., Godefroy, G., Zizler, V.: Smoothness and Renormings in Banach Spaces, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 64. Longman Scientific and Technical, Harlow (1993)zbMATHGoogle Scholar
  12. 12.
    Diestel, J.: Sequences and Series in Banach Spaces, Graduate Texts in Mathematics, vol. 92. Springer, New York (1984)CrossRefGoogle Scholar
  13. 13.
    Diestel, J., Uhl, J.J. Jr.: Vector measures, American Mathematical Society, Providence, R.I., With a foreword by B. J. Pettis, Mathematical Surveys, No. 15Google Scholar
  14. 14.
    Emmanuele, G.: On complemented copies of \(c_0\) in \(L^p_X,\) \(1\le p<\infty \). Proc. Am. Math. Soc. 104(3), 785–786 (1988)Google Scholar
  15. 15.
    Erdős, P., Magidor, M.: A note on regular methods of summability and the Banach–Saks property. Proc. Am. Math. Soc. 59(2), 232–234 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Fabian, M., Montesinos, V., Zizler, V.: On weak compactness in \(L^{1}\) spaces. Rocky Mt. J. Math. 39(6), 1885–1893 (2009)zbMATHGoogle Scholar
  17. 17.
    Figiel, T., Johnson, W.B., Pełczyński, A.: Some approximation properties of Banach spaces and Banach lattices. Isr. J. Math. 183, 199–231 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Flores, J., Hernández, F.L., Raynaud, Y.: Super strictly singular and cosingular operators and related classes. J. Oper. Theory 67(1), 121–152 (2012)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Frankiewicz, R., Plebanek, G.: Convex combinations and weak\(^{\ast }\) null sequences. Bull. Polish Acad. Sci. Math. 45(3), 221–225 (1997)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Gao, N., Xanthos, F.: Unbounded order convergence and application to martingales without probability. J. Math. Anal. Appl. 415(2), 931–947 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Heinrich, S.: Finite representability and super-ideals of operators. Dissert. Math. (Rozprawy Mat.) 172, 37 (1980)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Johnson, W.B.: A complementary universal conjugate Banach space and its relation to the approximation problem. Isr. J. Math. 13, 301–310 (1972)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Kačena, M., Kalenda, O.F.K., Spurný, J.: Quantitative Dunford–Pettis property. Adv. Math. 234, 488–527 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Kalton, N.J., Pełczyński, A.: Kernels of surjections from \(\cal{L}_1\)-spaces with an application to Sidon sets. Math. Ann. 309(1), 135–158 (1997)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Kampoukos, K.K., Mercourakis, S.K.: On a certain class of \(\cal{K}_{\sigma \delta }\) Banach spaces. Topol. Appl. 160(9), 1045–1060 (2013)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Lajara, S., Rodríguez, J.: Lebesgue–Bochner spaces, decomposable sets and strong weakly compact generation. J. Math. Anal. Appl. 389(1), 665–669 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach spaces. II, Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 97, Springer, Berlin, Function spaces (1979)Google Scholar
  28. 28.
    Lopez-Abad, J., Ruiz, C., Tradacete, P.: The convex hull of a Banach-Saks set. J. Funct. Anal. 266(4), 2251–2280 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Mercourakis, S., Stamati, E.: A new class of weakly K-analytic Banach spaces. Comment. Math. Univ. Carolin. 47(2), 291–312 (2006)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Meyer-Nieberg, P.: Banach Lattices, Universitext. Springer, Berlin (1991)zbMATHCrossRefGoogle Scholar
  31. 31.
    Nishiura, T., Waterman, D.: Reflexivity and summability. Studia Math. 23, 53–57 (1963)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Okada, S., Ricker, W.J., Sánchez Pérez, E.A.: Optimal domain and integral extension of operators, Operator Theory: Advances and Applications, vol. 180, Birkhäuser, Basel, Acting in function spaces (2008)zbMATHCrossRefGoogle Scholar
  33. 33.
    Poulios, C.: Regular methods of summability in some locally convex spaces. Comment. Math. Univ. Carolin. 50(3), 401–411 (2009)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Raja, M.: Finitely dentable functions, operators and sets. J. Convex Anal. 15(2), 219–233 (2008)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Raja, M.: Super WCG Banach spaces. J. Math. Anal. Appl. 439(1), 183–196 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Rodríguez, J.: On the SWCG property in Lebesgue–Bochner spaces. Topol. Appl. 196(part A), 208–216 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Rodríguez, J.: A class of weakly compact sets in Lebesgue–Bochner spaces. Topol. Appl. 222, 16–28 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Rosenthal, H.P.: On injective Banach spaces and the spaces \(L^{\infty }(\mu )\) for finite measure \(\mu \). Acta Math. 124, 205–248 (1970)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Schachermayer, W.: The Banach–Saks property is not \(L^{2}\)-hereditary. Isr. J. Math. 40(3–4), 340–344 (1982)zbMATHGoogle Scholar
  40. 40.
    Szlenk, W.: Sur les suites faiblement convergentes dans l’espace \(L\). Studia Math. 25, 337–341 (1965)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Wang, B., Zhao, Y., Qian, W.: On the weak-star extensibility. Nonlinear Anal. 74(6), 2109–2115 (2011)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Dpto. de Ingeniería y Tecnología de Computadores Facultad de InformáticaUniversidad de MurciaMurciaSpain

Personalised recommendations